Lake-Effect Snow, Iron
- When
- December 3, 5:00 AM CST to December 4, 12:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Lake effect snow developed during the early morning and continued through the following day. About a half foot of snow fell in the Gogebic Range of Iron County, with Hurley reporting 7 inches, and Gile reporting 6 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lake effect snow developed during the early morning and continued through the following day. About a half foot of snow fell in the Gogebic Range of Iron County, with Hurley reporting 7 inches, and Gile reporting 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 3, 3:53 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
353 AM CST WED DEC 3 2008
.DISCUSSION...SFC COLD FRONT IS WELL EAST OF CWA EARLY THIS
MORNING. POST FRONTAL PRECIPITATION HAS DEVELOPED ACROSS SRN
MN/WCTRL WIS IN AN AREA OF FRONTOGENESIS BEST DEPICTED BY RUC13
85/70H LAYER. ELSEWHERE...SFC HIGH IS BUILDING INTO REGION SO
LIMITED/NO BDRY LAYER CONVERGENCE TO FOCUS LIFT. WITH DEEP LAYER
COLD AIR ADVECTION UNDERWAY...PERIODIC SNSH/FLURRIES HAVE BEEN
OCCURRING ACROSS NRN CWA.
TODAY THRU THURSDAY...ANOMALOUS MID LVL TROUGH CONTINUES TO AMPLIFY
OVER MOST OF NRN PLAINS. PROGRESSION OF COLDER AIR SOUTH FROM
CANADA...WITH 85H TEMPS DROPPING TO -18C/-20C OVER CWA BY THUR
MORNING. EXPECT SOME FLURRIES/SNOW SHOWERS JUST ABOUT ANYWHERE
THROUGH THE PERIOD. SREF/GFS SUGGEST NRN EDGE OF CWA WILL SE MOST
ACTIVITY.
LAKE EFFECT SNOW...LES FCST INTERESTING AS FCST 925/85H WINDS REMAIN
AROUND 330/20KTS THRU 12Z THUR. BUFKIT/NAM PROFILE INCREASE LIC TO
ABOUT 500J/KG BY MORNING WITH INVERSION HEIGHT AROUND 5K. HAVE
ABOUT 1 TO 2.5 INCHES IN GOGEBIC RANGE OVERNIGHT. LES PARAMETERS
INCREASE THURSDAY WITH LIC TO NEAR 800 J/KG AND INVERSION HEIGHTS
LIFTING BRIEFLY TO ABOUT 7K WITH EQUIL LVL NEAR 10K. MAY SEE A
PERIOD OF HEAVIER SNOW ALTHOUGH LOW CONFIDENCE AS LOW LVL WINDS
DONT SEEM TO SUPPORT MDL SIGNALS REGARDING INSTABILITY. MAY NEED
HEADLINES FOR LAKE EFFECT SNOW IF ADDITIONAL NWP SUGGESTS
PERSISTENT HIGHER VALUES OF LIC. LATEST GFS COLLIER INDEX FCST OF
MDT/EXTREME CONDITIONS FROM 0ZZ THUR ONWARD IS A BIT UNNERVING SO
THIS WILL NEED TO BE MONITORED FOR A PROLONGED EVENT.
EXTENDED...FRIDAY THROUGH MONDAY...THIS PERIOD IS SHAPING UP TO BE
A RATHER ACTIVE PERIOD...WITH A COUPLE OF CLIPPER TYPE SYSTEMS
SLIDING INTO OUR AREA ON NW FLOW. THE 00Z GFS/ECMWF/GEM RUNS ARE
IN DECENT AGREEMENT CONCERNING THE FIRST CLIPPER TO MOVE IN AS
EARLY AS FRIDAY AFTERNOON...AND MOVE OUT BY SOME POINT ON
SATURDAY. THE NAM IS THE ODD MODEL OUT WITH THIS SYSTEM...AND
THERE IS SOME SPREAD AMONGST THE ENSEMBLE MEMBERS. WILL GO WITH
MID RANGE POPS FOR NOW...BUT MAY NEED TO NUDGE THEM INTO THE
LIKELY RANGE. COULD DEFINITELY SEE SOME ACCUMULATION ACROSS THE
ENTIRE CWA...IN RANGE WITH CLIPPERY TYPE ACCUMULATIONS AS THERE
SHOULD BE RATHER EFFICIENT SNOW GROWTH. MOS POPS NOT YET IN LINE
WITH CURRENT THINKING...BUT WILL GO ABOUT 30 PERCENT HIGHER THAN
MOS VALUES. LAKE EFFECT SHOULD FOLLOW THE EVENT...WITH ADDITIONAL
ACCUMULATION ALONG THE GOGEBIC RANGE AND POSSIBLY ALONG THE
PATTISON RIDGE/BAYFIELD PENINSULA. ANOTHER SYSTEM IS EXPECTED TO
ARRIVE SUNDAY NIGHT AND MONDAY. COULD BE MORE ACCUMULATION WITH
THIS SYSTEM AS WELL...BUT QUITE A BIT OF SPREAD AMONGST ENSEMBLE
MEMBERS...AND THE GFS IS STRONGER THAN THE ECMWF. THE NORTH SHORE
COULD GET ON SOME LAKE ENHANCEMENT WITH THIS EVENT. ALL IN
ALL...THE WEEKEND AND EARLY NEXT WEEK LOOK TO BE POTENTIALLY SNOWY
WITH MUCH COOLER TEMPERATURES. SOME NIGHTS...IN BETWEEN THE
CLIPPERS SHOULD SEE OVERNIGHT LOWS IN THE SINGLE DIGITS BELOW ZERO
WITH HIGHS ON SOME DAYS ONLY IN THE TEENS.
&&
.AVIATION...
SCT TO BKN MVFR CIGS WILL PREVAIL THROUGH THE FIRST PART OF THE TAF
PD...IMPROVING TO VFR WED MORNING. THE ONLY EXCEPTION WILL BE
KINL...WHERE LOWER CIGS LOOK TO PERSIST THROUGH MUCH OF THE DAY.
SNOW WILL SKIRT THE FAR SRN PART OF THE FCST AREA...THOUGH REMAIN
FAR ENOUGH SOUTH TO NOT AFFECT DLH TERMINALS. WINDS WILL GUST AT
TIMES TO OVER 20 KT OUT OF THE WNW AS CAA CONTS THROUGH WED MORNING.
&&
POINT TEMPS/POPS...
DLH 17 5 15 2 / 10 20 20 10
INL 15 4 14 -3 / 20 20 20 10
BRD 21 6 18 4 / 10 20 10 10
HYR 19 4 18 0 / 30 20 20 20
ASX 20 7 18 5 / 40 30 40 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM CST THURSDAY FOR LSZ121-LSZ146-
LSZ147-LSZ148.
SMALL CRAFT ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR LSZ140-
LSZ141-LSZ142-LSZ143-LSZ144-LSZ145.
CANNON/DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 444 AM CST WED DEC 3 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 444 AM CST WED DEC 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW IS POSSIBLE IN WISCONSIN ALONG THE SOUTH SHORE OF LAKE SUPERIOR. ALTHOUGH AMOUNTS WILL NOT BE SIGNIFICANT OVER LOWER ELEVATIONS...SEVERAL INCHES ARE POSSIBLE ALONG THE HIGHER ELEVATIONS OF IRON COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOW WILL CONTINUE ACROSS THE SOUTH SHORE OF LAKE SUPERIOR. ADDITIONAL ACCUMULATIONS ARE LIKELY ALONG THE HIGHER ELEVATIONS OF IRON COUNTY. SNOW MAY DEVELOP ACROSS MOST OF THE NORTHLAND FRIDAY AND LINGER INTO SATURDAY. MORE SNOW IS POSSIBLE LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK. ALTHOUGH ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT FRIDAY...THE SECOND SYSTEM MAY BRING A HIGHER PROBABILITY OF ACCUMULATING SNOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL TO THE NATIONAL WEATHER SERVICE BY PHONE OR ONLINE. LSZ121-140>148-041130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 444 AM CST WED DEC 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT TODAY. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ALTHOUGH NORTHWEST WINDS WILL DIMINISH...LINGERING WAVES MAY POSE SOME RISK TO SMALL CRAFT EARLY THURSDAY ALONG THE SOUTH SHORE. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR DETAILS. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145319.